New Mexico, 2011

Hail and Damaging Winds in New Mexico, August 29, 2011

August 29, 2011 · NWS ABQ · 4 events in 3 counties and zones

A weak upper level disturbance rounded the upper high centered over southwest New Mexico aided shower and thunderstorm development across central and eastern portions of the state. Dry low level air produced very strong downdrafts in the Albuquerque area, which resulted in blowing dust ahead of the storm, and blinding rain within the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance rounded the upper high centered over southwest New Mexico aided shower and thunderstorm development across central and eastern portions of the state. Dry low level air produced very strong downdrafts in the Albuquerque area, which resulted in blowing dust ahead of the storm, and blinding rain within the storm. Meanwhile, across the northeast, storms rolled off the higher terrain into better low level moisture, organized and moved eastward. Abundant amounts of lightning was noted with these hail and gusty outflow wind producing storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 2:29 PM MST, 23 minutes earlier.

Area forecast discussion, Aug 29, 2:29 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT MON AUG 29 2011

.DISCUSSION...
UPPER HIGH REMAINS CENTERED NEAR THE NM BOOT-HEEL THIS AFTERNOON
WITH A WEAK SHORTWAVE TROUGH TRANSLATING TOWARD CENTRAL NEW MEXICO
AROUND THE WESTERN PERIPHERY OF THE RIDGE. THIS WEAK WAVE COMBINED
WITH AMPLE PRECIPITABLE WATERS WILL CONTINUE TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS FAVORING THE WESTERN AND NORTHERN HIGH
TERRAIN THIS AFTERNOON WITH STORMS MOVING OFF OUTFLOWS AND
REDEVELOPING WITHIN THE RIO GRANDE VALLEY LATER THIS AFTERNOON AND
THIS EVENING. STORMS WILL ALSO GENERATE OFF THE HIGH TERRAIN AND
IMPACT THE CENTRAL AND NORTHEAST HIGHLANDS AND POSSIBLY THE
PLAINS. HEAVY DOWNPOURS WILL CAUSE A LOCALIZED FLASH FLOOD THREAT
ESPECIALLY OVER FIRE BURN SCARS. HAIL AND ERRATIC GUSTY WINDS
WILL ALSO ACCOMPANY THE STRONGER CELLS. A WINDOW FOR SEVERE STORMS
EXISTS THROUGH SUNSET OVER THE NORTHEAST PLAINS AS LAPS SURFACE
ANALYSIS INDICATES UPWARDS OF 1500-2000 J/KG OF CAPE WITH ALL OF
THE CIN ERODED.

STORMS WILL WEAKEN LATER THIS EVENING WITH AN ISOLATED THREAT
REMAINING OVERNIGHT ESPECIALLY THE CENTRAL AND EAST. THE UPPER
HIGH WILL WOBBLE OVER CENTRAL AND SOUTHERN NEW MEXICO TUESDAY
BEFORE SHIFTING SLIGHTLY EAST WEDNESDAY AND THURSDAY AS AN UPPER
TROUGH SWINGS ACROSS THE GREAT BASIN AND OUT ACROSS THE PLAINS.
WHILE AN EASTERN TRANSITION TO THE HIGH TYPICALLY EQUATES TO A
RETURN TO DEEPER MOISTURE IT APPEARS THAT THE BULK OF THE BETTER
CONVECTION AND DEEPER MOISTURE WILL REMAIN TO THE WEST. HOT
TEMPERATURES WILL PERSIST WITHIN AN EXCEPTIONAL DROUGHT OVER THE
EAST CENTRAL AND SOUTHEAST.

MODELS CONTINUE TO SHOW A STRONGER BACKDOOR FRONT SLICING THROUGH
THE CENTRAL AND EAST BY EARLY IN THE WEEKEND. THE GFS REMAINS THE
MOST BULLISH ON THIS SYSTEM WITH COPIOUS AMOUNTS QPF VERSUS THE
MUCH WEAKER ECMWF. WE WILL CONTINUE TO SHOW TRENDS TOWARD A COLD
FRONT INTRUSION BUT NOT QUITE AS BULLISH AS THE GFS. MODELS HAVE
BEEN A BIT SKETCHY IN THAT DAY 5 TO 8 RANGE THE PAST FEW WEEKS.
WILL NOT JUMP ONTO THIS SCENARIO FULL SWING UNTIL BETTER
RESOLUTION CAN DEVELOP IN THE MODELS.

KW

&&

.AVIATION...
ISOLD TO SCT TS COVERAGE WILL CONTINUE ACROSS NORTHERN AND CENTRAL
NM. THE MAIN FOCUS WILL BE ACROSS CENTRAL AREAS THROUGH THIS
AFTERNOON BUT SOME HIT AND MISS ACTIVITY SHOULD ALSO IMPACT EASTERN
AND WESTERN AREAS. CARRYING VCSH AND/OR VCTS WITHIN MOST OF THE
TERMINAL SITES IN THE NEAR TERM BUT WILL HAVE TO LOOK AT UPDATING
ABQ AND SAF BEFORE SHIFT CHANGE TO ACCOUNT FOR SOME TEMPO GROUPS.
ESPECIALLY AS IT CONCERNS OUTFLOW WIND GUST POTENTIAL ACCOMPANIED BY
RAIN SHOWERS AND A FEW RUMBLES OF THUNDER IN THE VICINITY. TUESDAY/S
TS ACTIVITY SHOULD BE FOCUSED ACROSS THE NORTH WITH LESS COVERAGE
OVERALL.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50

&&

.FIRE WEATHER...
NOT A LOT OF DISCERNIBLE CHANGES NEEDED WITHIN THE WEATHER GRIDS
THROUGH THIS WEEK. UPPER HIGH WILL SLIDE SLIGHTLY MORE EAST OVER
SOUTH CENTRAL NM ON TUESDAY. IT SHOULD SLIDE EVEN MORE TO THE EAST
ON WEDNESDAY/THURSDAY. BOTH THE GFS AND ECMWF BUILD THE UPPER HIGH
BACK OVER PORTIONS OF NEW MEXICO ON FRIDAY. DURING THIS
PERIOD...STORM COVERAGES WILL SHOW GRADUAL TRENDS SUCH AS BECOMING A
BIT LESS ON TUESDAY FAVORING THE NORTH. THEN CONCENTRATING A BIT
MORE ACROSS WESTERN AND CENTRAL LOCATIONS BOTH WEDNESDAY AND
THURSDAY ALTHOUGH MORE WIDELY SEPARATED. TEMPERATURES DURING THIS
PERIOD WILL REMAIN ABOVE NORMAL...BOTH DURING THE DAY AND NIGHTTIME
PERIODS. HUMIDITY VALUES WILL LOWER SOME...ESPECIALLY ON TUESDAY BUT
NOT DOWN TO EARTH SHATTERING LEVELS. JUST DONT SEE A
DISTINCT...WIDESPREAD DRY SLOT IMPACTING THE BROADER AREA ANYTIME SOON.

LONGER RANGE WEATHER MODELS SUCH AS THE GFS AND ECMWF STILL PAINT
SOME SORT OF BACK DOOR INFLUENCE FRIDAY NIGHT INTO SATURDAY. GFS IS
CURRENTLY MUCH MORE BULLISH WITH PRECIPITATION AND EFFECTS THAN THE
ECMWF. FORECASTERS HAVE FELT THAT THE MODELS HAVE OVERDONE
POTENTIAL BACK DOOR FRONTS THE PAST FEW WEEKS. THUS CONFIDENCE IS
FAIRLY LOW AT THIS TIME. ALTHOUGH THE ROCKIES TROUGH PRODUCING THE
BACK DOOR DOES HAVE A LITTLE MORE TEETH TO IT THAN DURING PAST
EVENTS SO WILL BE WATCHING THAT TREND CLOSELY. THESE TROUGHS SHOULD
GET STRONGER DURING THE MONTH OF SEPTEMBER. FOLLOWING THAT BACK DOOR
ON SATURDAY...RECYCLING OF MOISTURE SUNDAY INTO EARLY NEXT WEEK
WOULD FOLLOW. AGAIN...GFS MUCH MORE BULLISH THAN THE ECMWF AT THIS
TIME. THUS CONFIDENCE PRETTY LOW FOR THE WEEKEND AND INTO EARLY NEXT
WEEK UNTIL THE MODELS CAN RESOLVE THE BACK DOOR COLD FRONT INFLUENCE
AND HOW MUCH RESIDUAL MOISTURE WOULD BE LEFT OVER AND TRAPPED
UNDERNEATH THE UPPER HIGH.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  93  63  94 /  20  20  20  20
DULCE...........................  51  87  50  88 /  20  30  30  20
CUBA............................  56  86  56  87 /  20  30  30  20
GALLUP..........................  56  89  53  88 /  20  30  30  20
EL MORRO........................  52  83  53  83 /  20  30  30  30
GRANTS..........................  55  89  53  89 /  20  30  30  30
QUEMADO.........................  56  86  56  85 /  30  30  30  30
GLENWOOD........................  63  94  65  93 /  20  20  20  20
CHAMA...........................  50  81  51  82 /  30  30  30  30
LOS ALAMOS......................  61  82  61  86 /  30  30  30  30
PECOS...........................  57  83  58  84 /  30  30  30  20
CERRO/QUESTA....................  52  82  52  84 /  30  30  30  30
RED RIVER.......................  48  73  49  75 /  40  30  40  30
ANGEL FIRE......................  48  76  49  77 /  50  40  40  30
TAOS............................  54  87  54  88 /  30  30  30  30
MORA............................  54  81  55  82 /  40  30  30  30
ESPANOLA........................  58  88  60  93 /  20  20  20  20
SANTA FE........................  60  86  61  88 /  30  30  30  20
SANTA FE AIRPORT................  61  89  61  91 /  30  20  20  20
ALBUQUERQUE FOOTHILLS...........  65  93  65  94 /  30  20  20  20
ALBUQUERQUE HEIGHTS.............  69  93  69  93 /  30  20  20  20
ALBUQUERQUE VALLEY..............  66  96  68  96 /  30  20  20  20
ALBUQUERQUE WEST MESA...........  65  95  66  96 /  30  20  20  20
LOS LUNAS.......................  64  96  66  96 /  30  20  20  20
RIO RANCHO......................  64  95  64  96 /  30  20  20  20
SOCORRO.........................  65  97  67  95 /  20  10  20  20
SANDIA PARK/CEDAR CREST.........  61  92  63  94 /  30  20  30  20
TIJERAS.........................  60  92  61  93 /  30  20  20  20
MORIARTY/ESTANCIA...............  56  90  57  90 /  30  20  30  20
CLINES CORNERS..................  60  86  61  87 /  30  20  30  20
GRAN QUIVIRA....................  62  91  62  89 /  20  30  30  20
CARRIZOZO.......................  65  93  67  91 /  10  20  20  20
RUIDOSO.........................  59  83  61  79 /  20  20  30  30
CAPULIN.........................  59  88  60  90 /  40  30  30  20
RATON...........................  60  92  60  95 /  40  30  30  20
SPRINGER........................  60  92  59  95 /  40  30  30  20
LAS VEGAS.......................  58  86  58  87 /  30  30  30  20
CLAYTON.........................  66  92  69  95 /  30  20  30  10
ROY.............................  63  90  61  91 /  30  30  30  20
CONCHAS.........................  70  97  69  99 /  30  20  20  10
SANTA ROSA......................  69  98  67  98 /  20  20  20  10
TUCUMCARI.......................  70  99  71  99 /  20  20  20  10
CLOVIS..........................  69  97  70  96 /  20  10  20  10
PORTALES........................  69  99  69  98 /  20  10  20  10
FORT SUMNER.....................  70  97  70  98 /  20  20  20  10
ROSWELL.........................  72 101  71 100 /  10  10  10  10
PICACHO.........................  66  95  65  93 /  10  20  20  20
ELK.............................  62  89  61  87 /  10  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/50
Hazardous weather outlook, Aug 29, 5:05 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT MON AUG 29 2011

NMZ501>540-301145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
605 AM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE FOCUS FOR THUNDERSTORMS WILL BE OVER THE SANGRE DE CRISTO
MOUNTAINS AND NORTHEAST HIGHLANDS WITH SOME MAKING IT INTO THE
NORTHEAST PLAINS...AS WELL AS ALONG AND WEST OF THE CONTINENTAL
DIVIDE SOUTH OF INTERSTATE 40 THIS AFTERNOON AND EVENING. ANY
THUNDERSTORM WILL HAVE THE POTENTIAL TO CREATE LOCALLY HEAVY
DOWNPOURS...INCLUDING OVER AND DOWNSTREAM OF RECENT BURN SCARS
ACROSS WESTERN AND NORTHERN NEW MEXICO. SMALL HAIL...LIGHTNING
STRIKES AND WIND GUSTS BETWEEN 30 AND 50 MPH ARE LIKELY IN THE
STRONGER STORMS.

REMEMBER...IT DOES NOT TAKE A HEAVY DOWNPOUR TO RESULT IN FLASH
FLOODING ON A BURN SCAR. EVEN A RELATIVELY SHORT PERIOD OF MODERATE
RAINFALL ON A SEVERELY BURNED WATERSHED CAN LEAD TO FLASH FLOODS OR
DEBRIS FLOWS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AGAIN ISOLATED TO SCATTERED GENERALLY SLOW-MOVING THUNDERSTORMS ARE
EXPECTED EACH AFTERNOON AND EVENING...WITH THE MOST FAVORED PERIODS
EXPECTED WEDNESDAY OR THURSDAY AND POSSIBLY AGAIN SOME PART OF NEXT
WEEKEND. AGAIN...SMALL HAIL...LIGHTNING STRIKES AND WIND GUSTS
BETWEEN 30 AND 50 MPH ARE LIKELY IN THE STRONGER STORMS...ALONG WITH
LOCALLY HEAVY RAINFALL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Aug 29, 2:09 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT MON AUG 29 2011

NMZ515-527-528-292145-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-RATON
RIDGE/JOHNSON MESA-
309 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 345
PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF CIMARRON...OR ABOUT 25 MILES
NORTHWEST OF SPRINGER...MOVING SOUTHEAST AT 10 MPH. OTHER STORMS
FARTHER NORTH NEAR VERMEJO PARK ARE ALSO LOCALLY STRONG.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
COLFAX COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3690 10450 3647 10476 3663 10514 3697 10495
TIME...MOT...LOC 2109Z 295DEG 9KT 3666 10485

GUYER
Special weather statement, Aug 29, 2:45 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
345 PM MDT MON AUG 29 2011

NMZ519-521-292215-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
345 PM MDT MON AUG 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO AND SOUTHERN
SANDOVAL COUNTIES THROUGH 415 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALBUQUERQUE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...BLOWING DUST..AND
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ALBUQUERQUE...RIO RANCHO...
SANDIA PUEBLO...SANDIA HEIGHTS AND CARNUEL.

&&

LAT...LON 3529 10640 3491 10643 3491 10692 3530 10687
TIME...MOT...LOC 2145Z 279DEG 10KT 3513 10661

GUYER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bernalillo

When
August 29, 2:52 PM MST to 2:56 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

Hail, Colfax

When
August 29, 3:30 PM MST
Where
Colfax County, Springer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.360, -104.590

Thunderstorm Wind, Union

When
August 29, 5:20 PM MST
Where
Union County, Clayton
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.450, -103.180

Law enforcement official reported a roof blown off a home on the southwest side of Clayton. Numerous fences were also blown down in this area.

Thunderstorm Wind, Union

When
August 29, 5:26 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328081, 328086, 328088, 328090.